Alert archive / Maryland / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this red flag warning at Apr 30, 2018, 5:01 AM EDT for 4 counties in Maryland. It took effect at Apr 30, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 5:01 AM EDT (09:01 UTC)
- In effect from
- Apr 30, 2018, 12:00 PM EDT
- Expired
- Apr 30, 2018, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wakefield, VA
Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD, Worcester County, MD
The radar
The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS81 KAKQ 300901 RFWAKQ URGENT - FIRE WEATHER MESSAGE National Weather Service Wakefield VA 501 AM EDT Mon Apr 30 2018 MDZ021>024-301715- /O.UPG.KAKQ.FW.A.0003.180430T1600Z-180501T0000Z/ /O.NEW.KAKQ.FW.W.0002.180430T1600Z-180501T0000Z/ Dorchester-Wicomico-Somerset-Inland Worcester- 501 AM EDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY OVER THE LOWER MARYLAND EASTERN SHORE... The National Weather Service in Wakefield has issued a Red Flag Warning for strong wind and low relative humidity, which is in effect from noon today to 8 PM EDT this evening. * AFFECTED AREA...Fire Weather Zone 021 Dorchester, Fire Weather Zone 022 Wicomico, Fire Weather Zone 023 Somerset and Fire Weather Zone 024 Inland Worcester. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * TIMING...Primarily during the afternoon and early evening. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...In the mid to upper 60s. * LIGHTNING...none. * IMPACTS...Critical fire weather conditions are likely to develop today, especially during the afternoon and early evening hours. All outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TG
1 follow-up statement
782 WWUS81 KAKQ 301420 RFWAKQ URGENT - FIRE WEATHER MESSAGE National Weather Service Wakefield VA 1020 AM EDT Mon Apr 30 2018 MDZ021>024-010000- /O.CON.KAKQ.FW.W.0002.180430T1600Z-180501T0000Z/ Dorchester-Wicomico-Somerset-Inland Worcester- 1020 AM EDT Mon Apr 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY OVER THE LOWER MARYLAND EASTERN SHORE... * AFFECTED AREA...Fire Weather Zone 021 Dorchester, Fire Weather Zone 022 Wicomico, Fire Weather Zone 023 Somerset and Fire Weather Zone 024 Inland Worcester. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon and early evening. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...In the lower 60s. * LIGHTNING...none. * IMPACTS...Critical fire weather conditions are likely to develop today, especially during the afternoon and early evening hours. All outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this red flag warning went out at Apr 30, 4:03 AM EDT, 58 minutes earlier.
Area forecast discussion, Apr 30, 4:03 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
403 AM EDT Mon Apr 30 2018
.SYNOPSIS...
Low pressure will linger over New England today, then moves into
the northern Atlantic tonight. Otherwise, high pressure slowly
builds east from the Ohio Valley, and over the Mid Atlantic
region. The high will then become anchored off the southeast
coast Tuesday through Thursday, bringing warm and dry conditions
to the local area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 400 AM EDT Monday...
Early this morning, sfc high pressure was centered over NE KY,
with low pressure over nrn New England. It was clear and chilly
over the area, with temps ranging fm the mid 30s to near 50. Low
pressure will linger over New England today, as the high builds
into the Mid Atlc region. Mainly sunny today and continued breezy
WNW winds over Nrn/NE sections (see Fire WX section). Temps will
moderate, with aftn highs ranging fm the mid to upper 60s over
the Lower MD and VA ern shore, and near the Bay/coast, to the
lower 70s inland/Piedmont of VA/NC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
As of 400 AM EDT Monday...
Good agreement that the upper level ridge begins to amplify/expand
east during the period, with the sfc high becoming centered along
and just off the SE coast both Tue/Wed. Low level flow shifts to
the SW Tue aftn, and highs will trend up significantly, reaching
into the upper 70s to lower 80s most areas (locally cooler near
the coast). The sky will again be mostly sunny (though a period
of mid/high clouds may push across the north on Wed). Lows
tonight will range thru the 40s. Milder Tue night with lows in
the 50s. Winds get a little stronger on Wed, and temps will warm
another 3-6 F above Tue values, with mid to possibly upper 80s
along and west of I-95, and lower to mid 80s farther E/SE
(again locally cooler NC Outer Banks and eastern shore coast
where it'll be in the mid to upper 70s).
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 355 PM EDT Sunday...
An upper level ridge will remain across the Southeast Conus and sub-
tropical wrn Atlantic Thursday/Friday, with surface high pressure
anchored off the Southeast Coast. This will result in above average
temperatures continuing in deep SW flow. 850mb temperatures rise to
~16C Thursday and Friday, which should support high temperatures
into the mid/upper 80s (upper 70s at the coast), with some readings
around 90F possible if mixing and downslope flow are maximized.
Morning lows should be in the upper 50s to mid 60s Thursday/Friday
mornings. A vigorous trough and associated cold front will push
through the region Friday night and Saturday. Moisture appears
limited at this time, with PoPs only 20-30%, mainly N Friday night,
and then SE Saturday. 29/12z GFS/ECMWF/CMC suggest that the front
will be slow to drop into the Carolinas Saturday night/Sunday, with
low PoPs and a higher percentage of cloud cover lingering. Highs
Saturday are slightly warmer based on current guidance and generally
in the mid 70s to around 80F, and then in the low/mid 70s by Sunday.
Morning lows will generally be in the 50s.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 335 AM EDT Monday...
VFR conditions will prevail acrs the region today into Tue
morning, as high pressure builds ESE fm the OH Valley into the
Mid Atlc region. NW or W winds will gust to 15-25 kt fm late
this morning into early this evening, with the strongest winds
occurring at SBY and RIC. SKC is expected thru the TAF period
except for a few mid and high clouds over the Eastern Shore.
Quiet VFR conditions expected fm Tue through Thu. Winds will
shift around to the SSW on Tue, as sfc high pressure becomes
anchored along/off the SE U.S. coast.
&&
.MARINE...
As of 300 AM EDT Monday...
Upper low invof NE CONUS slowly drifts E through today while sfc
hi pres from the OH Valley builds closer to the local waters.
Lingering CAA to wane by this afternoon so while SCAs to
continue this morning (for the Ches Bay) - NW winds 15-25 kt -
decrease (over all of the local waters) this afternoon while
become W. Marine conditions then improve tonight through midweek
with high pressure building just south of the local area.
&&
.FIRE WEATHER...
As of 355 PM Sunday...
Will be issuing A Fire WX Watch for interior MD counties and an
SPS/Increased Fire Danger Statement for portions of VA from
Caroline Co on SE through the northern Neck and to the VA
eastern shore (and MD beaches). These headlines are based on
meeting wind criteria as ALL areas will be very dry Monday
(min RH 20-25% for most). The winds will likely not be strong
enough over most of central/southern VA/NE NC to warrant the
SPS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Fire Weather Watch from noon EDT today through this evening
for MDZ021>024.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for ANZ631-
632-634.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ630.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...LKB/TMG
LONG TERM...AJZ
AVIATION...TMG
MARINE...ALB
FIRE WEATHER...AKQHazardous weather outlook, Apr 29, 4:24 PM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 424 PM EDT Sun Apr 29 2018 MDZ025-VAZ064-075>078-085-099-100-517-519>522-302030- Maryland Beaches-Caroline-Westmoreland-Richmond-Northumberland- Lancaster-Middlesex-Accomack-Northampton-Western King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 424 PM EDT Sun Apr 29 2018 ...INCREASED FIRE DANGER IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ079>084-086>090-092-093-095>098-511>516- 518-523>525-302030- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-York-Newport News-Hampton/Poquoson- 424 PM EDT Sun Apr 29 2018 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-302030- Dorchester-Wicomico-Somerset-Inland Worcester- 424 PM EDT Sun Apr 29 2018 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-065>069-509-510-302030- Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg- Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa- 424 PM EDT Sun Apr 29 2018 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Tonight. Low temperatures overnight into early monday morning will range from 33 to 37 degrees. A few isolated locations may briefly drop to 32 degrees. Frost is generally not expected due to a very dry airmass, but sensitive vegetation may be affected by the near freezing temperatures. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, Apr 30, 5:01 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Wakefield VA 501 AM EDT Mon Apr 30 2018 MDZ025-VAZ048-062-064-075>078-085-099-100-509>512-517>522-301715- Maryland Beaches-Fluvanna-Goochland-Caroline-Westmoreland- Richmond-Northumberland-Lancaster-Middlesex-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- Including the cities of Ocean City, Goochland, Chincoteague, Wallops Island, Melfa, Exmore, Cape Charles, Cheapside, Fishermans Island, Kiptopeke, Kiptopeke State Park, Plantation, Louisa, Mineral, Ashland, Mechanicsville, Aylett, King William, West Point, King And Queen Court House, Tappahannock, and Dunnsville 501 AM EDT Mon Apr 30 2018 ...INCREASED FIRE DANGER THIS AFTERNOON INTO THIS EVENING FOR PORTIONS OF THE CENTRAL VIRGINIA PIEDMONT...THE VIRGINIA NORTHERN NECK...THE VIRGINIA EASTERN SHORE...AND COASTAL WORCESTER MARYLAND... Very dry and breezy conditions will prevail this afternoon through early this evening. Minimum relative humidity values will range from 19 to 25 percent inland, to 25 to 30 percent on the lower eastern shore. Winds will average around 15 mph with gusts to 25 mph. Burning is strongly discouraged today. Residents are urged to exercise caution handling any potential ignition source...including machinery... cigarettes...and matches. Be sure to properly discard all smoking materials. Any dry grasses and tree litter that ignite will have the potential to spread quickly. Virginia residents are reminded that open burning is prohibited before 4 pm each day through April 30th. TG
Nearby
Red Flag Warnings in Maryland, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.